Michigan, 2007

Winter Storm and Lake-Effect Snow in Michigan, November 30, 2007

November 30, 2007 · NWS MQT · 2 events in 2 counties and zones

Heavy lake effect snow occurred in Alger and northern Schoolcraft counties from the evening of the 30th continuing into the morning of December 1.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy lake effect snow occurred in Alger and northern Schoolcraft counties from the evening of the 30th continuing into the morning of December 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 30, 5:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 30, 5:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EST FRI NOV 30 2007

.DISCUSSION...
UPPER AIR PATTERN CONSISTS OF A CLOSED 500 MB LOW ACROSS NORTHERN
ONTARIO WHICH IS AN EXTENSION OF THE CIRCUMPOLAR VORTEX WITH
TROUGHING ACROSS THE NORTH CENTRAL AND NORTHEASTERN U.S. NAM SHOWING
THE 500 MB LOW AND TROUGH HEADING SE AND UPPER LEVEL RIDGING MOVES
INTO UPPER MICHIGAN 12Z SAT. TROUGHING THEN DEVELOPS IN THE NORTHERN
PLAINS ON SUN AND MOVES INTO THE CWA LATE SUN AND THEN MOVES OUT ON
MON.

NAM SHOWING 850-500 MB Q-VECTOR CONVERGENCE MOVING IN SAT NIGHT AND
SUN WITH PLENTY OF MOISTURE AND THEN THE CONVERGENCE MOVES OVER THE
ERN CWA SUN AFTERNOON AS MOISTURE STARTS TO MOVE OUT OF THE WEST
HALF. NAM SHOWING SOME STRONG ISENTROPIC LIFT ON I280K-I285K
SURFACES ALONG WITH AMPLE MOISTURE STREAMING INTO THE CWA SAT NIGHT
WITH THE LIFT MOVING OFF SUN AFTERNOON. GFS IS SIMILAR WITH THIS
SCENARIO AS WELL.

NOT MUCH TIME TO WRITE THIS SO WILL CONCENTRATE ON THE HIGHLIGHTS.
HOISTED ADVISORY TODAY IN THE EAST AS A DOMINANT LAKE EFFECT BAND
WILL HEAD SOUTH AND AFFECT THE SHORELINE. RATES UP TO 3 INCHES AN
HOUR WERE REPORTED EARLIER WITH THE DOMINANT BAND AND CANNOT SEE WHY
THAT WOULD NOT CONTINUE AS IT HEADS SOUTH TODAY INTO THE ERN CWA
NEAR LAKE SUPERIOR. KEPT WARNINGS GOING ELSEWHERE WITH THE BAND ALSO
MOVING ACROSS THE AREA AS WELL. WENT WITH A HIGH SNOWFALL RATIO OF
20 TO 1 BASED ON VERY COLD TEMPERATURES IN THE COLUMN OF AIR.

NEXT ITEM OF CONCERN IS THE STORM FOR SAT AFTERNOON INTO SUN
AFTERNOON. HOISTED A WINTER STORM WATCH UP FOR THE WHOLE AREA BASED
ON HEAVY SNOWFALL. THERE IS ALSO A THREAT OF SOME MIXED PCPN BASED
ON NAM BUFKIT SOUNDINGS WITH A SLIGHT WARM LAYER OF AIR ABOVE OR
NEAR ZERO NEAR LAKE MICHIGAN ON KESC AND KMNM SOUNDINGS LATE SAT
NIGHT INTO SUN. SOUNDINGS CONTINUE TO SHOW A FREEZING RAIN/SNOW AND
SLEET THREAT ON SUN AT THOSE PLACE AND SNOW FURTHER NORTH. FOR
SNOWFALL TOTALS...THINK A FOOT OF SNOW IS NOT OUT OF THE QUESTION
PRETTY MUCH FOR EVERYONE FOR THIS EVENT FOR SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON. WENT WITH A 10 TO 1 RATIO FOR SAT
AFTERNOON INTO SUN AFTERNOON EVERYWHERE. SNOWFALL TOTALS WILL DEPEND
ON THE TRACK OF THE SFC LOW. GFS/NAM CONTINUE TO BE FURTHER
SOUTHEAST WHILE THE ECMWF...CANADIAN AND UKMET ARE FURTHER NORTHWEST
WITH THE TRACK AND THESE MODELS ARE PREFERRED. IF THE SFC LOW TRACKS
FURTHER NORTHWEST...THIS WILL WREAK HAVOC WITH THE FORECAST BY
CAUSING MORE MIXED PRECIPITATION ISSUES THEN THERE ARE NOW AND THIS
WILL CUT DOWN ON SNOWFALL AMOUNTS. THIS WILL NEED TO BE WATCHED.
POTENTIAL IS GOOD THOUGH FOR A DECENT SNOWFALL...SO HOISTED A WINTER
STORM WATCH. NOR REAL CONFIDENT YET ON THE TRACK OF THE STORM OR
WHERE AND HOW MUCH MIXED PCPN WILL FALL AT THIS POINT. THOUGHT IT
WAS IMPORTANT THOUGH TO GET THE WATCH OUT.  LAKE EFFECT WILL THEN
CONTINUE OFF AND ON THROUGH THE REST OF THE FORECAST.

&&

.AVIATION (FOR THE 06Z TAF ISSUANCE)...

AT KSAW...UNDER CURRENT LAKE EFFECT REGIME...GENERAL WRLY FLOW
SHOULD MAINTAIN VFR CONDITIONS FOR THIS FCST PERIOD. WINDS WILL VEER
SLIGHTLY FRI MORNING WHICH SHOULD RESULT IN MORE CLOUDS AND POSSIBLY
SOME FLURRIES. THERE MIGHT BE A BRIEF PERIOD OF HIGH END MVFR CIGS A
FEW HRS EITHER SIDE OF SUNRISE...BUT CONFIDENCE IS TOO LOW TO
INCLUDE ATTM. KCMX WILL CONTINUE TO BE HAMMERED BY LAKE EFFECT SHSN
AND BLSN...ESPECIALLY OVERNIGHT/FRI MORNING. CONVERGENT WINDS OVER
WRN LAKE SUPERIOR HAVE PRODUCED A SINGLE INTENSE LAKE EFFECT SNOW
BAND WHICH IS CURRENTLY IMPACTING THE KEWEENAW N OF KCMX. AS WINDS
VEER OVER THE NEXT FEW HRS...THIS INTENSE SNOW BAND WILL SHIFT S TO
KCMX...RESULTING IN VLIFR VIS OF 1/4SM IN +SHSN. AFTER THE SNOW BAND
SINKS S OF KCMX...STRONG W WINDS WILL AGAIN TAKE OVER WITH
CONSIDERABLE BLSN IN ADDITION TO PERSISTENT SHSN/-SHSN. VLIFR VIS IN
-SHSN/BLSN WILL LIKELY PERSIST UNTIL MID TO LATE MORNING.
APPROACHING HIGH PRES FRI AFTN SHOULD SUPPORT GRADUAL IMPROVING
CONDITIONS. HOWEVER...PERSISTENT -SHSN MAY KEEP VIS IN THE IFR RANGE
THRU THE END OF THIS FCST PERIOD. WINDS WILL DROP SIGNIFICANTLY IN
THE EVENING...BRINGING AN END TO BLSN.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

A LOW PRESSURE TROUGH DROPPING SE THROUGH EASTERN LAKE SUPERIOR HAS
PRODUCED WEST GALES GENERALLY AROUND 40 KT SOUTH OF IT. BEHIND THE
TROUGH RIGHT NOW...WINDS ARE NO MORE THAN 30 KT. HOWEVER...THE
PRESSURE GRADIENT IS SHOWN TO TIGHTEN UP SOME...WHICH MAY PRODUCE A
FEW NW GALE FORCE GUSTS ON THE WEST HALF AND SUSTAINED NW GALES ON
THE EAST HALF. WINDS WILL RELAX THIS EVENING AND STAY GENERALLY
BELOW 20 KT THROUGH MUCH OF SATURDAY AS HIGH PRESSURE CROSSES LAKE
SUPERIOR. HOWEVER...FAIRLY STRONG LOW PRESSURE MOVING NE FROM THE
CENTRAL PLAINS WILL BRING A RETURN OF GALES ON THE EASTERN 2/3 OF
SUPERIOR. IN THIS CASE...THE GALES WILL BE FROM THE SE. RIGHT
NOW...40 KT SPEEDS SEEM REASONABLE...THOUGH IT WOULD NOT BE OUT OF
THE QUESTION TO HAVE HIGHER. THE TRACK OF THE LOW HAS SHIFTED A BIT
NORTH FROM THE PREVIOUS FORECAST...WITH A PLANNED POSITION OF THE
LOW SUNDAY EVENING OVER THE EASTERN U.P.. IT IS POSSIBLE THIS LOW
COULD TRACK EVEN FARTHER NORTH. IN EITHER EVENT...WITH THE LOW
MOVING ACROSS...WINDS ARE EXPECTED TO DIMINISH ACROSS ALL OF
SUPERIOR. AS THE LOW HEADS TOWARDS THE CANADIAN MARITIMES SUNDAY
NIGHT INTO MONDAY...EXPECT WINDS TO INCREASE AGAIN...WITH GALES
LIKELY OVER THE EAST HALF OF LAKE SUPERIOR BY LATE SUNDAY NIGHT.
NORTHERLY GALES OF 35-40 KT SHOULD THEN PERSIST OVER EASTERN
SUPERIOR THROUGH TUESDAY...DUE TO A HIGH PRESSURE RIDGE APPROACHING
FROM CANADA THAT GETS STUCK IN WESTERN ONTARIO AND MINNESOTA.

&&
.MQT WATCHES/WARNINGS/ADVISORIES...
    WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
    AFTERNOON FOR MIZ001-003>007-014-085.

    WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MIZ001>003.

    WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
    AFTERNOON FOR MIZ002-009>013-084.

    SNOW AND BLOWING SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
    MIZ006-007.

LAKE SUPERIOR...GALE WARNING UNTIL 6 PM EST THIS AFTERNOON FOR
LSZ265>267.

&&

DISCUSSION...GJM
AVIATION...ROLFSON
MARINE...AJ
Hazardous weather outlook, Nov 30, 6:00 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
600 AM EST FRI NOV 30 2007

MIZ001>003-011200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-
600 AM EST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING CONTINUES TODAY. SEE THE LATEST WINTER
WEATHER STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM MAY BRING SIGNIFICANT SNOW TO THE AREA LATE SATURDAY
INTO SUNDAY. SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL ACCUMULATION
REPORTS WOULD BE APPRECIATED.

MIZ004-005-009>014-084-085-011200-
BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
600 AM EST FRI NOV 30 2007 /500 AM CST FRI NOV 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM MAY BRING SIGNIFICANT SNOW TO THE AREA LATE SATURDAY
INTO SUNDAY. THE SNOW MAY BECOME MIXED WITH SLEET AND FREEZING
RAIN OVER SOUTH CENTRAL UPPER MICHIGAN LATE SATURDAY NIGHT AND
SUNDAY. SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL ACCUMULATION
REPORTS WOULD BE APPRECIATED.

MIZ006-007-011200-
ALGER-LUCE-
600 AM EST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT TODAY. SEE THE
LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM MAY BRING SIGNIFICANT SNOW TO THE AREA LATE SATURDAY
INTO SUNDAY. SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL ACCUMULATION
REPORTS WOULD BE APPRECIATED.

LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
600 AM EST FRI NOV 30 2007 /500 AM CST FRI NOV 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

WEST TO NORTHWEST GALE FORCE WINDS OVER THE EASTERN HALF OF LAKE
SUPERIOR WILL DIMINISH BELOW GALE FORCE LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF GALE FORCE WINDS ARE POSSIBLE SATURDAY NIGHT THROUGH
TUESDAY. SEE THE LATEST LAKE SUPERIOR OPEN LAKE FORECAST FOR
SPECIFICS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
600 AM EST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS ARE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MICHELS

In the hours before

Local storm report, Nov 30, 6:10 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
610 AM EST FRI NOV 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY SNOW       TWIN LAKES              46.90N 88.83W
11/30/2007  E12.0 INCH       HOUGHTON           MI   PUBLIC

            BETWEEN 530 AM YESTERDAY AND 530 AM TODAY

&&

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 lake-effect snow. Local standard time, as filed.

Winter Storm, Alger

When
November 30, 7:00 AM EST to 11:59 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A spotter 13 miles south of Grand Marais measured 13 inches of snow in a 24-hour period ending on the morning of December 1.

Lake-Effect Snow, Northern Schoolcraft

When
November 30, 7:00 AM EST to 11:59 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A spotter reported 10 inches of snow in a 24-hour period ending on the morning of December 1.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68972, 68985.